Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 258, NWS Mobile, AL

August 1, 2009Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 1, 2009, 11:07 AM CDT for Okaloosa County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2009, 11:07 AM CDT (16:07 UTC)
Expired
Aug 1, 2009, 11:31 AM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 52 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1453 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 011607
SVRMOB
FLC091-011645-
/O.NEW.KMOB.SV.W.0258.090801T1607Z-090801T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1107 AM CDT SAT AUG 1 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF DESTIN...

* UNTIL 1145 AM CDT

* AT 1106 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 6 MILES NORTHWEST OF
  VALPARAISO...OR ABOUT 10 MILES NORTH OF FORT WALTON BEACH...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL OKALOOSA COUNTY AT 1120 AM CDT
  RURAL EASTERN OKALOOSA COUNTY AT 1130 AM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE
LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY
OR A ROOM SUCH AS A CLOSET OR BATHROOM.

LAT...LON 3046 8639 3043 8643 3041 8640 3039 8640
      3041 8651 3043 8649 3042 8643 3045 8642
      3049 8645 3047 8648 3046 8653 3043 8655
      3047 8671 3065 8667 3076 8639
TIME...MOT...LOC 1607Z 256DEG 15KT 3057 8656

$$
2 follow-up statements
000 
WWUS54 KMOB 011618
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1118 AM CDT SAT AUG 1 2009

FLC091-011645-
/O.CON.KMOB.SV.W.0258.000000T0000Z-090801T1645Z/
OKALOOSA FL-
1118 AM CDT SAT AUG 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHERN OKALOOSA COUNTY...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS 12 MILES NORTH OF
VALPARAISO...OR ABOUT 7 MILES SOUTHEAST OF CRESTVIEW...MOVING
NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL EASTERN OKALOOSA COUNTY THROUGH 1145 AM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3046 8639 3042 8643 3039 8640 3041 8651
      3043 8649 3042 8643 3045 8642 3049 8645
      3047 8649 3046 8653 3043 8655 3047 8671
      3065 8667 3076 8640 3074 8638
TIME...MOT...LOC 1617Z 235DEG 13KT 3069 8649

$$
000 
WWUS54 KMOB 011631
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1131 AM CDT SAT AUG 1 2009

FLC091-011641-
/O.CAN.KMOB.SV.W.0258.000000T0000Z-090801T1645Z/
OKALOOSA FL-
1131 AM CDT SAT AUG 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OKALOOSA COUNTY IS
CANCELLED...

THE STRONG THUNDERSTORM OVER EASTERN OKALOOSA COUNTY HAS WEAKENED TO 
BELOW SEVERE LIMITS. 

LAT...LON 3046 8639 3042 8643 3039 8640 3041 8651
      3043 8649 3042 8643 3045 8642 3049 8645
      3047 8649 3046 8653 3043 8655 3047 8671
      3065 8667 3076 8640 3074 8638
TIME...MOT...LOC 1631Z 235DEG 13KT 3072 8644

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:23 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 5:23 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
523 AM CDT SAT AUG 1 2009

.SHORT TERM (TODAY AND TONIGHT)...AN UPPER LEVEL SHEAR AXIS HAS
SETTLED SOUTHWARD TO NEAR THE COAST THIS MORNING. MEANWHILE THE
ENVIRONMENT ACROSS THE CENTRAL GULF COAST REMAINS VERY MOIST WITH PW
VALUES ABOVE 2 INCHES. THE SHEAR AXIS ALONG WITH THE SEA BREEZE WILL
SERVE TO FOCUS SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY. THEY WILL LIKELY TAKE LONGER TO DEVELOP THAN
WHAT OCCURRED ON FRIDAY WITH THE GREATEST COVERAGE OCCURRING DURING
THE AFTERNOON. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL REMAIN THE PRIMARY THREATS. SOME OF THE
STRONGER STORMS COULD PRODUCE WINDS GUSTS UP TO 45 MPH. HIGH TEMPS
WILL AGAIN REACH THE UPPER 80S TO AROUND 90. OVERNIGHT LOWS WILL
REMAIN IN THE MID 70S. 13/JC

TODAYS WET MICROBURST RISK: MODERATE.

(SUNDAY THROUGH MONDAY)...UPPER LEVEL DISTURBANCE WILL BE MOVING EAST
ACROSS THE REGION EARLY SUNDAY...AND THIS COMBINED WITH CONTINUED
ABUNDANT LOLVL MOISTURE...DAYTIME HEATING AND LINGERING OUTFLOW
BOUNDARIES AND THE SEA BREEZE CIRCULATION WILL AGAIN RESULT IN
CHANCE TO LIKELY POPS ACROSS THE REGION ON SUNDAY. EXPECT A SLIGHT
CHANCE OF CONTINUED SHRA/TSRA SUNDAY NIGHT. ON MONDAY...UPPER
DYNAMICS ARE EXPECTED TO BE WEAKER...BUT THE SAME LOLVL FOCUSES
WILL RESULT IN CONTINUED GOOD CHANCE TO LIKELY POPS. NEAR NORMAL
TEMPERATURES EXPECTED. 12/DS

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...SURFACE RIDGE THAT HAS BEEN
SOUTH OF THE REGION OUT OVER THE GULF BUILDS NORTH OVER THE
SOUTHEASTERN STATES THROUGH THE LONG TERM PERIOD...WHILE THE UPPER
TROF THAT HAS PERSISTED OVER THE EASTERN HALF OF THE COUNTRY FLATTENS
OUT A BIT AS MID/UPPER LEVEL RIDGE BUILDS OUT OVER THE FOUR CORNERS
REGION. WHILE LOLVL ATMOSPHERIC MOISTURE WILL REMAIN HIGH...THESE CHANGES
WILL BRING A RETURN TO A MORE TYPICAL SCATTERED DIURNAL PCPN PATTERN
WITH LOW END CHANCE POPS DURING THE DAY AND SLIGHT CHANCE AT BEST
OVERNIGHT. TEMPERATURES WILL CONTINUE AROUND NORMAL FOR THIS TIME OF
THE YEAR. 12/DS

&&

.AVIATION (12Z ISSUANCE)...GENERALLY VFR CONDITIONS EXPECTED EARLY
THIS MORNING WITH VCTS BY LATE MORNING. MVFR CIGS/VSBYS EXPECTED IN
AND NEAR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DURING THE
LATE MORNING AND AFTERNOON HOURS. 13/JC

&&

.MARINE...A SFC RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE
NORTHERN AND EASTERN GULF OF MEXICO INTO THE EARLY PART OF NEXT
WEEK. THIS WILL MAINTAIN A LIGHT TO OCCASIONALLY MODERATE ONSHORE
WIND FLOW THROUGH THE FCST PERIOD. SEAS WILL REMAIN AROUND 2 FEET
WITH THE MENTION OF HIGHER WINDS AND WAVES NEAR SCATTERED SHOWERS
AND THUNDERSTORMS...THAT WILL BE MORE LIKELY CLOSER TO SHORE. 13/JC

&&

.FIRE WEATHER...NO HEADLINES. AIR VERY MOIST THROUGH DEEP LAYER WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. FIRE DANGER MINIMAL.
12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  74  91  73 /  50  30  40  20
PENSACOLA   89  76  89  74 /  50  30  40  20
DESTIN      88  78  86  76 /  50  30  50  20
EVERGREEN   89  71  87  70 /  70  40  60  20
WAYNESBORO  89  70  89  70 /  60  60  60  20
CAMDEN      90  71  88  70 /  60  50  60  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 1, 5:00 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT AUG 1 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-021200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...AND THE
COASTAL WATERS OF ALABAMA AND WEST FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP
THROUGH THE COURSE OF THE DAY. WHILE SOME OF THE STORMS COULD
CONTAIN BRIEF WIND GUSTS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY AND LINGER INTO THE
OVERNIGHT HOURS. WHILE WIND GUSTS OVER 35 MPH AND HEAVY DOWNPOURS
WILL BE POSSIBLE WITH THE STRONGER STORMS...ORGANIZED SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.